Alert archive / Kansas / Special Weather Statements in 2024
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 21, 2024, 9:49 PM CDT for Sedgwick County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2024, 9:49 PM CDT (02:49 UTC)
- Expired
- Oct 21, 2024, 10:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.75 in
- Wind
- 30
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 14 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2905 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
206 WWUS83 KICT 220249 SPSICT Special Weather Statement National Weather Service Wichita KS 949 PM CDT Mon Oct 21 2024 KSZ068-069-083-220315- Butler KS-Harvey KS-Sedgwick KS- 949 PM CDT Mon Oct 21 2024 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEDGWICK...SOUTHEASTERN HARVEY AND WEST CENTRAL BUTLER COUNTIES THROUGH 1015 PM CDT... At 949 PM CDT, trained weather spotters reported a strong thunderstorm over Eisenhower National Airport, or near Downtown Wichita, moving northeast at 55 mph. HAZARD...Penny size hail. SOURCE...Trained weather spotters. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Wichita, Derby, Newton, El Dorado, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Maize, Sedgwick, Towanda, Benton, Whitewater, Downtown Wichita, Kechi, Eastborough, West Wichita, and Northeast Wichita. This includes the following highways... Interstate 135 between Mile Markers 0 and 31. Interstate 35 between Mile Markers 40 and 71. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3752 9743 3767 9758 3809 9729 3779 9682 TIME...MOT...LOC 0249Z 220DEG 49KT 3768 9743 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH $$ CUELLAR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 21, 5:57 PM CDT, 3 hours 52 minutes earlier. Its key messages:
- Thunderstorms, some severe, expected this afternoon
- Unseasonably warm Tuesday and Thursday
- A few showers/storms possible Thursday evening/night
Area forecast discussion, Oct 21, 5:57 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 557 PM CDT Mon Oct 21 2024 .KEY MESSAGES... - Thunderstorms, some severe, expected this afternoon - Unseasonably warm Tuesday and Thursday - A few showers/storms possible Thursday evening/night && .DISCUSSION... Issued at 148 PM CDT Mon Oct 21 2024 As of 130 PM, widespread showers and thunderstorms were ongoing across portions of central KS. These are largely driven by midlevel WAA and have remained elevated to this point. Anticipate this elevated nature to continue with this round of convection as low- level buoyancy is quite limited with dew points in the mid to upper 40s. More-robust convection is expected along a dryline/cold front later this afternoon. At this hour, that frontal zone was positioned just west of Highway 283 (roughly Dodge City to Hill City). Instability along the boundary is forecast to increase in the 1000- 1500 J/kg range with 40-50 kt of effective shear. This overlap should promote supercell development in the 3-4 pm timeframe from Pratt to Great Bend. The chief concern with the strongest storms will be hail up to ping pong ball size and wind gusts near 60 mph. Modest low-level veering and acceleration may support a brief tornado but meager boundary-layer moisture should dampen that potential. As the cold front sweeps across the area this evening into the early overnight, the potential for convection will come to an end from west to east. Transitioning into Tuesday and Wednesday, downslope low-level flow will promote a mild afternoon Tuesday afternoon with temperatures in the 80s areawide. A secondary midlevel trough will slide across the northern Plains late Tuesday evening, shunting the frontal zone well- south of the forecast area with surface high pressure building in. Midlevel, shortwave ridging will overspread the area Wednesday into Thursday, allowing temperatures to return to the 80s and possibly the low 90s along the KS/OK stateline Thursday. This warm-up will be brief as a cold front will slide through the area late Thursday afternoon into Thursday evening as a shortwave trough slides across the central Plains. While rain chances are possible with the frontal passage, the short duration for moisture return will greatly limit the magnitude of rain potential. Longwave, midlevel ridging will build across the western half of the CONUS for the tail-end of the week into the weekend. As such, mostly dry conditions are expected throughout the weekend. An area of surface high pressure will move overhead by Saturday with light winds and temperatures in the 60s. The area of high pressure will slide eastward into Sunday, allowing southerly low-level flow to return with temperatures nosing into the 70s by Sunday afternoon. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 557 PM CDT Mon Oct 21 2024 Scattered/marginally strong convection will accompany the Pacific cold front/dryline this evening across central Kansas with an area of elevated showers/storms out ahead across the Flint Hills. The precipitation will shift northeast rather quickly toward midnight with a drier westerly component flow developing later tonight and Tuesday behind the front with generally clear skies in its wake. A period of low level wind shear is expected just ahead of the front early tonight. KED && .FIRE WEATHER... Issued at 148 PM CDT Mon Oct 21 2024 Very high fire danger is expected Thursday afternoon and evening. Gusty south winds up to 30 mph will overlap with cured grasslands and humidity in the 25-35 percent. A cold front will sweep across the area Thursday afternoon and evening, shifting winds to the northwest and north at 10-25 mph. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...BRF AVIATION...KED FIRE WEATHER...JWK
Hazardous weather outlook, Oct 21, 7:31 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 731 PM CDT Mon Oct 21 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 731 PM CDT Mon Oct 21 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few thunderstorms will remain possible until around midnight. A locally strong storm with gusty winds and small hail will be possible west of the Kansas turnpike. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very high fire danger is possible Thursday afternoon and evening across much of the area. Thunderstorms are possible Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
In the hours before
Special weather statement, Oct 21, 5:38 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
538 PM CDT Mon Oct 21 2024
KSZ033-048-212315-
Ellsworth KS-Lincoln KS-
538 PM CDT Mon Oct 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LINCOLN AND NORTHWESTERN
ELLSWORTH COUNTIES THROUGH 615 PM CDT...
At 537 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Wilson, moving northeast at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Ellsworth, Lincoln, Beverly, Ellsworth Airport, and Westfall.
This includes Interstate 70 between Mile Markers 210 and 227.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.
&&
LAT...LON 3915 9820 3898 9793 3865 9835 3872 9849
3875 9848
TIME...MOT...LOC 2237Z 217DEG 48KT 3878 9835
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CUELLARSpecial weather statement, Oct 21, 7:04 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
704 PM CDT Mon Oct 21 2024
KSZ048-050-051-220030-
Ellsworth KS-Rice KS-McPherson KS-
704 PM CDT Mon Oct 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCPHERSON...
NORTHEASTERN RICE AND SOUTHEASTERN ELLSWORTH COUNTIES THROUGH 730 PM
CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little River, or 6 miles east of Lyons, moving northeast at 50 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Marquette, Little River, Windom, and Kanopolis Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 9807 3834 9819 3861 9800 3861 9776
3852 9763
TIME...MOT...LOC 0004Z 220DEG 43KT 3834 9808
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CUELLARSpecial weather statement, Oct 21, 7:44 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
744 PM CDT Mon Oct 21 2024
KSZ049-051-220115-
McPherson KS-Saline KS-
744 PM CDT Mon Oct 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MCPHERSON AND SALINE
COUNTIES THROUGH 815 PM CDT...
At 744 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Brookville to 5 miles
northwest of Galva. Movement was northeast at 60 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Salina, Mcpherson, Lindsborg, Marquette, Assaria, Gypsum, Brookville,
Smolan, New Cambria, Falun, Glendale, Salina Airport, Roxbury,
Bridgeport, and Kipp.
This includes the following highways...
Interstate 135 between Mile Markers 59 and 95.
Interstate 70 between Mile Markers 236 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Wichita.
&&
LAT...LON 3896 9737 3859 9737 3833 9761 3862 9793
3888 9793 3896 9785
TIME...MOT...LOC 0044Z 221DEG 50KT 3876 9788 3846 9759
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
CUELLARSpecial weather statement, Oct 21, 8:21 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
821 PM CDT Mon Oct 21 2024
KSZ049>051-067-220200-
Reno KS-Rice KS-McPherson KS-Saline KS-
821 PM CDT Mon Oct 21 2024
...STRONG THUNDERSTORMS WILL IMPACT MCPHERSON...NORTHEASTERN RENO...
EASTERN RICE AND SALINE COUNTIES THROUGH 900 PM CDT...
At 820 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Niles to 5 miles east
of Nickerson. Movement was northeast at 40 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Salina, Hutchinson, Mcpherson, Lindsborg, South Hutchinson, Inman,
Buhler, Nickerson, Marquette, Little River, Assaria, Gypsum, Smolan,
Windom, New Cambria, Falun, Willowbrook, Salina Airport, Mcpherson
Airport, and Hutchinson Airport.
This includes the following highways...
Interstate 135 between Mile Markers 57 and 95.
Interstate 70 between Mile Markers 246 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Wichita.
&&
LAT...LON 3896 9738 3893 9737 3893 9738 3892 9738
3891 9737 3870 9737 3801 9780 3809 9817
3852 9794 3852 9792 3854 9793 3896 9770
TIME...MOT...LOC 0120Z 215DEG 35KT 3895 9743 3813 9799
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
CUELLARSpecial weather statement, Oct 21, 9:49 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 949 PM CDT Mon Oct 21 2024 KSZ068-069-083-220315- Butler KS-Harvey KS-Sedgwick KS- 949 PM CDT Mon Oct 21 2024 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN SEDGWICK...SOUTHEASTERN HARVEY AND WEST CENTRAL BUTLER COUNTIES THROUGH 1015 PM CDT... At 949 PM CDT, trained weather spotters reported a strong thunderstorm over Eisenhower National Airport, or near Downtown Wichita, moving northeast at 55 mph. HAZARD...Penny size hail. SOURCE...Trained weather spotters. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Wichita, Derby, Newton, El Dorado, Andover, Haysville, Park City, Valley Center, Bel Aire, Goddard, Maize, Sedgwick, Towanda, Benton, Whitewater, Downtown Wichita, Kechi, Eastborough, West Wichita, and Northeast Wichita. This includes the following highways... Interstate 135 between Mile Markers 0 and 31. Interstate 35 between Mile Markers 40 and 71. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3752 9743 3767 9758 3809 9729 3779 9682 TIME...MOT...LOC 0249Z 220DEG 49KT 3768 9743 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH CUELLAR
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 7:04 PM CDT | Special Weather Statement | ICT | McPherson | 26 min |
| Oct 21, 7:44 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 31 min |
| Oct 21, 8:21 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 39 min |
Nearby
Special Weather Statements in Kansas, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.